To report the detailed clinical findings of patients with retinal toxicity that developed secondary to the use of hydroxychloroquine sulfate (n = 13), chloroquine phosphate (n = 2), or a combination of the agents (n = 1).
Ophthalmologic examination, fundus photography, visual field testing, and detailed electrophysiologic assessment were undertaken in all 16 affected patients. Selected patients also had spectral domain optical coherence tomography (n = 6) and fundus autofluorescence imaging (n = 4).
Sixteen women (mean age, 67 years; range, 44-85) were monitored for 7 years. The mean duration of hydroxychloroquine therapy was 13 years (range, 2-20). In patients in whom the daily dosage of hydroxychloroquine could be estimated (12 of 13), when using actual body weight, 8 were taking 6.5 mg/kg or less and 4 were taking greater than this recommended dosage. However, if lean body weight was used, 3 patients were taking 6.5 mg/kg or less and 9 were taking greater than this daily dosage. The most common (n = 10) presenting symptom was difficulty with reading; 4 women were asymptomatic. Two patients had preexisting retinal disease, 2 were obese, and none had renal or liver dysfunction. Fundus findings ranged from mild retinal pigment epithelial changes to bull’s-eye maculopathy; 3 patients had a normal-appearing macula. Two patients had full-field electroretinograms that showed no abnormalities and 6 showed evidence of generalized retinal dysfunction with reduced rod and cone responses. All 15 patients who underwent multifocal electroretinography testing had evidence of bilateral macular cone dysfunction. Four patterns of visual field abnormality were observed in the 15 patients with abnormal visual fields, the most common (n = 10) being isolated central loss. Repeat electrophysiologic and visual field assessment provided evidence of disease progression despite cessation of medication in 6 patients, with documented progression for 7 years in 1 woman.
Sustained visual improvement following cessation of drug therapy was not observed in any patient in this series, and our identification of 6 patients with objective evidence of progression serves to remind physicians of the potentially devastating visual consequences of antimalarial-related retinal toxicity. It is also of note that profound abnormalities detected with visual field and multifocal electroretinography testing can be observed in the presence of a normal macular appearance, and our findings suggest that lean body weight should be used for all patients when calculating daily dosage.